Drug Tampering: How to Protect Yourself from Becoming a Victim
Browse articles:
Auto Beauty Business Culture Dieting DIY Events Fashion Finance Food Freelancing Gardening Health Hobbies Home Internet Jobs Law Local Media Men's Health Mobile Nutrition Parenting Pets Pregnancy Products Psychology Real Estate Relationships Science Seniors Sports Technology Travel Wellness Women's Health
Browse companies:
Automotive Crafts, Hobbies & Gifts Department Stores Electronics & Wearables Fashion Food & Drink Health & Beauty Home & Garden Online Services & Software Sports & Outdoors Subscription Boxes Toys, Kids & Baby Travel & Events

Drug Tampering: How to Protect Yourself from Becoming a Victim

In the fall of 1982, seven people died in the Chicago area after taking Extra Strength Tylenol capsules that had been laced with Potassium Cyanide. It all started in the early morning hours on Wednesday, September 29th, when 12- year old Mary Kellerman died after ingesting a single capsule. Six more deaths quickly followed. The investigators quickly discovered the Tylenol connection and gave the investigation that ensued the code name TYMURS for Tylenol Murders. The sources of the cyanide laced capsules were located and the bottles pulled from the shelves but the perpetrator or perpetrators of that dastardly deed were never found. The outcome was the introduction of supposedly tamper proof packaging.

In February of 1991 four people died in the state of Washington after taking SUDAFED R 12-Hour Capsules that had been laced with Potassium Cyanide. When the investigators traced the source of the Potassium Cyanide to the SUDAFED capsules they discovered that the lot number on the tamper proof blister pack cards in the box was different then the lot number on the box. The SUDAFED R 12-Hour Capsules had four tamper proof features. First, each two part capsule was sealed with a protective band. Second, the individual capsules were placed in a blister pack consisting of a clear plastic film and foil backing. Third, the individual blister packs were then placed in a box that sealed with a safety tab. Fourth, there were matching code numbers placed on the box and the blister pack cards. In the four tampering cases in Washington State the perpetrator(s) manage to open the box’s safety tab, open the blister pack and the safety banded capsules, insert the Potassium Cyanide and then redo all the safety feature so that they appeared untouched. The only difference between the tampered with packages and the un-tampered with packages was that the code numbers on the boxes didn’t match the code numbers on the blister packs. The perpetrator had used the altered capsules from one package to replace blister packs from several other boxes. Before I get into how you can prevent yourself from becoming a victim of OTC medication tampering, let’s take a closer look at the tampers poison of choice-Potassium Cyanide.

Potassium Cyanide is one of the most deadly poisons known to man and one of the easiest to administer. A mere 200 to 300 mg (milligrams) of Potassium Cyanide will kill an adult a few minutes after ingestion. To give you a better idea of just how small an amount that is there are 28349.5mg to an ounce. One milligram is actually equal to 3.52739619 × 10-5 ounces or 0.00003527839619 ounces.

Here’s how to not fall victim to tampering

First we have to realize that no OTC medication will ever be 100 percent tamper proof. As the old saying goes, where there is a will there is a way. The Washington State crimes are ample proof of that. What the tamper proof packaging really is, is TEP (Tamper Evident Packaging). TEP works by providing the consumer with a way to detect tampering or attempted tampering. Here are some indicators to look for

· Be aware of what TEP feature the drug manufacturer and packager has used with the product. The TEP methods used will be listed on the label

· Read the label in the store to discover how the outer packaging has been protected and then inspect that seal in the store before purchasing. Protect others by bringing any signs of tampering to the pharmacist’ attention.

· Don’t buy any OTC medications if the package has been damaged in any way, even if the seal is intact.

· If any medication looks discolored or different in any way what so ever, don’t use it. Dispose of it in a safe manner and buy fresh medication.

· If, after getting the medication home, the inner packaging and/or the medication itself appears to have been tampered with in any way, take it back to the store where you bought it and present your suspicions to the pharmacist.

· Finally, never under any circumstances take medications in the dark.

Need an answer?
Get insightful answers from community-recommended
experts
in World Events & Geopolitics on Knoji.
Would you recommend this author as an expert in World Events & Geopolitics?
You have 0 recommendations remaining to grant today.
Comments (0)
ARTICLE DETAILS
RELATED ARTICLES
RELATED CATEGORIES
RECENT SEARCHES ON KNOJI SHOPPING